Bluelight

Thread: Opiates and Stomach Ulcers

Results 1 to 10 of 10
  1. Collapse Details
    Opiates and Stomach Ulcers 
    #1
    Unhappy
    Hey guys, this is my first thread so plz bear with me. I was unable to find any info on a link between opiate use/alcohol and stomach ulcers on the search engine. I would really like to know if it can be caused because i was recently diagnosed with stomach ulcers and im afraid i may make it worse.... So does anyone know of any related research on whether or not it can cause stomach ulcers?
    Reply With Quote
     

  2. Collapse Details
     
    #2
    Bluelighter LightTrailz's Avatar
    Join Date
    Mar 2006
    Location
    Ktown, Ontario
    Posts
    2,320
    If it helps , at one point i did have a fairly substantial drinking problem 2 years ago and combined with stress paved the foundation of my first ulcer anything fizzy , harsh , caffeine in excess , tylenol , adviil etc provoked it to painful status. I was prescribed some medication and was on antacid tablets for a while with an ativan regiment .

    The ulcer subsided for a bit but recently my breakthrough pain medication has been causing a flare of new activity with my ulcer so yes i would say both substances can irritate and be the cause of an ulcer .
    Reply With Quote
     

  3. Collapse Details
     
    #3
    Quote Originally Posted by LightTrailz View Post
    If it helps , at one point i did have a fairly substantial drinking problem 2 years ago and combined with stress paved the foundation of my first ulcer anything fizzy , harsh , caffeine in excess , tylenol , adviil etc provoked it to painful status. I was prescribed some medication and was on antacid tablets for a while with an ativan regiment .

    The ulcer subsided for a bit but recently my breakthrough pain medication has been causing a flare of new activity with my ulcer so yes i would say both substances can irritate and be the cause of an ulcer .
    Did your medication contain Acetaminophen/etc. ?
    Reply With Quote
     

  4. Collapse Details
     
    #4
    BL Ambassador Captain.Heroin's Avatar
    Join Date
    Nov 2008
    Location
    I wished with all my heart that we could just...leave this world behind. Rise like two angels in the night and magically...disappear.
    Posts
    48,528
    I know someone whose grandmother drank enough hard liquor to acquire cancer of the stomach lining. From wiki...

    Stomach cancer is often asymptomatic or causes only nonspecific symptoms in its early stages. By the time symptoms occur, the cancer has generally metastasized to other parts of the body, one of the main reasons for its poor prognosis.
    Reply With Quote
     

  5. Collapse Details
     
    #5
    Bluelighter LightTrailz's Avatar
    Join Date
    Mar 2006
    Location
    Ktown, Ontario
    Posts
    2,320
    yes my medication containes tylenol its a percocet 5/325 . and my ulcer is one of the reasons i have to constantly change it out for the higher priced OxyIR
    Reply With Quote
     

  6. Collapse Details
     
    #6
    Quote Originally Posted by LightTrailz View Post
    yes my medication containes tylenol its a percocet 5/325 . and my ulcer is one of the reasons i have to constantly change it out for the higher priced OxyIR
    Alright thanks.

    So - I'm sure acetaminophen damages the stomach lining, how about pure opiates in general? Is that a negative?
    Reply With Quote
     

  7. Collapse Details
     
    #7
    Bluelighter
    Join Date
    Nov 2006
    Location
    Michigan
    Posts
    6,199
    i dont know about oipiates causing an ulcer. certainly it's not common. however, they do effect the stomach in a big way and could possibly be detrimental to the healing of an ulcer. definitely avoid alcohol until it heals.
    Reply With Quote
     

  8. Collapse Details
     
    #8
    Bluelighter Z Y G G Y's Avatar
    Join Date
    Apr 2009
    Location
    American Suburbia
    Posts
    2,379
    I thought ulcers are caused by a bacterial infection. People used to think they were caused by stress but now I think the only treatment is a series of antibiotics. Stress can make them worse but who is not stressed these days. And not everyone has ulcers.

    Anyway u can talk to a doctor about things that are bad for ulcers and things that help. I've never heard of opiates causing or irritating ulcers. I know things like aleve, advil, NSAIDs are all bad for the stomach lining. Alcohol is probably also, as when poured on a cut its pretty corrosive. I would think opiates are not bad for ulcers but I'd ask a physician just to make sure.
    Reply With Quote
     

  9. Collapse Details
     
    #9
    alcohol definitely contributes to issues concerning the stomach/lining, ulcers included. OTC medications and opiates containing APAP also do. i managed to acquire one from taking excedrin migraine medication on a daily basis. opiates that do not contain APAP (such as the OxyIR you mentioned) should not cause an ulcer or increase the severity of your already existing condition. they can cause upset stomach and nausea, but that's about the extent of it (at least to my knowledge from personal experience, feedback from others, and written documentation i have read).

    if you are a regular alcohol drinker and want to prevent future issues pertaining to your stomach/lining, i suggest consuming a glass of milk before drinking; it coats the stomach lining and protects it from increased acidity. i would also take antacids regularly.

    hope this helps
    Reply With Quote
     

  10. Collapse Details
     
    #10
    I would like to note that milk in high enough doses is also bad for an ulcer an can/will make it worse. It may cause relief just like drugs but in the end it's not helping at all. I know this from a nurse that I know.
    Reply With Quote
     

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •